North Carolina, 2025

Flash Flooding in North Carolina, July 2, 2025

July 2, 2025 · NWS MHX · 2 events in 1 county or zone

Slow moving thunderstorms produced isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 2, 1:38 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 2, 1:38 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
238 PM EDT Wed Jul 2 2025

.SYNOPSIS...
A frontal system will continue to approach the area, bringing
widespread showers and thunderstorms through this evening. The
front will stall over the area into Thursday. High pressure
builds in from the west through the holiday weekend with the
frontal boundary stalling off the Southeast coast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Wed...

Key Messages

 - Approaching front will bring widespread showers and
   thunderstorms through this evening. Heavy rain, localized
   flash flooding, and gusty winds will be possible.

Latest analysis shows broad troughing over the eastern CONUS
with a shortwave trough moving through the Carolinas and Mid-
Atlantic. At the surface, slow moving frontal boundary is draped
through the Delmarva and back through central NC. A deep plume
of Gulf moisture, with PWATs 2-2.3" continue to stream into the
region. Widespread showers and thunderstorms ongoing this
afternoon across the area. Surface, upper level support, ample
moisture throughout the column (PWATs > 2-2.25", nearly 2 sigma
above average for early July), long skinny CAPE profiles, and
slow storm motions will set the table for heavy rain and
flooding concerns. Enough instability will be present for a few
stronger storms with gusty winds to develop during peak heating,
but a lack of deep layer shear should keep the severe threat
low. Precip totals likely 1-2" across much of ENC, with some
potential for amounts exceeding 4". These higher amounts are
most likely in the strongest storms and wherever training cells
may set up. Latest HREF guidance depicts 6-hour PMM values of
3-5" across isolated corridors, with localized 3-hour HREF PMM
values of 2-3". WPC has kept most of the CWA in a Slight Risk
for excessive rainfall today, with the rest of the forecast area
in a Marginal Risk. Sct shower and thunderstorm activity will
likely be ongoing at sunset, especially along the front as it
trudges across the forecast area, but coverage of convective
activity diminishes quickly with lack of heating this evening.
As rain comes to an end, low stratus and potentially patchy fog
is likely to develop behind the frontal boundary. Highest odds
of this are along and west of I-95, but if the front moves
faster, patchy fog threat may spread further east towards Hwy
17. Lows in the low to mid 70s.

&&

.SHORT TERM /THURSDAY/...
As of 240 PM Wed...Front will stall over the area Thursday,
while broad troughing continues aloft gradually pushing off the
coast late. Precip coverage is expected to be less with lesser
forcing and also drier air. However, with ample moisture still
in place in the low and mid levels (PWATs around 1.75"),
additional rounds of moderate rainfall possible from stronger
and/or training cells, with best chances east of Hwy 17 (near
the stalled front). Temps near climo, with highs in the upper 80
to 90 deg inland and mid/upper 80s for the beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 1:30 AM Wednesday...

Key Messages

 - High pressure builds in late week, bringing back the typical
   summertime pattern with sea breeze convection

Aloft, a broad trough will move offshore late week with ridging
pushing in behind it. At the surface, high pressure will build
in across the eastern US late week through the weekend.

Once this boundary finally gets on its way late Thursday, a mid-
level shortwave rounding the base of a closed low over southern
Quebec will push a weak reinforcing cold front south into our CWA
early Friday. This feature doesn't look to bring much more than a
wind shift to the north with the focus of afternoon shower and
thunderstorm chances being along the sea breeze. The weekend will
host our typical summertime pattern with daily seabreeze convection
and highs around 90. A low may develop near the Gulf Stream waters
along the remnants of the stalled front this weekend. Guidance
differs on where this low may meander, but its proximity to ENC will
introduce higher PoPs on Monday.

Speaking of this same stalled front, ensemble and deterministic
guidance continue to come into better agreement on tropical
development farther south late this week/weekend. NHC has
highlighted the eastern Gulf, Florida, and the waters off the
southeast US coast for low pressure development with a 40% chance of
formation.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 240 PM Wed...Mix of VFR to LIFR conditions across the
terminals early this afternoon, with widespread showers and
thunderstorms ongoing. Periods of torrential rainfall are likely
in strongest storms with the potential for visibilities to
quickly drop to under a mile, in addition to flooding concerns.
Some stronger storms may also pose a risk of gusty winds up to
35-40 kt at times. VFR likely returns just before sunset, but
reliable guidance is aggressive in depicting a post- frontal low
stratus deck developing across eastern NC as front stalls over
the area overnight. Given light winds at the surface, some fog
is also possible. Most likely terminals to see these
restrictions are PGV-ISO, mainly after 06z...with potential for
IFR at all terminals through 12z. VFR likely to return Thursday,
with sct diurnal convection, best chances at EWN and OAJ.

LONG TERM /Thursday night through Monday/...
As of 245 PM Wed...Diurnal shower and thunderstorm chances will
persist through the rest of the period, bringing periods of
sub- VFR.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 240 PM Wed...

Key Messages

 - SCA conditions continue across the coastal waters through
   late this afternoon.

Latest obs show SW winds 10-20 kt gusting 15-25 kt with seas 3-5
ft. SW winds will grad ease late this afternoon and this evening
as front approaches. The front will stall over portions of the
waters Thursday, with winds veering, becoming more variable
5-15 kt with seas 2-4 ft. SCA conditions continue into the late
afternoon for the coastal waters and the Pamlico/Croatan/Roanoke
Sounds.

Widespread showers and thunderstorms expected through late this
evening. These storms have the potential to bring torrential
rainfall, frequent lightning and gusty winds (30-40 kt).

LONG TERM /Thursday night through Monday/...
As of 3 AM Wednesday...Winds 10-15 kt will veer to the
northeast by Friday morning and remain status quo until Saturday
afternoon when they become more easterly. Winds will continue
to veer to the southeast on Sunday. Seas will generally be 2-4
ft through the period (3-5 ft south of Cape Lookout through
Thursday evening).

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ135-
     150-152-154-156-158-231.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...OJC
AVIATION...CQD/OJC
MARINE...CQD/OJC
Hazardous weather outlook, Jul 2, 3:05 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
405 AM EDT Wed Jul 2 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-030815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
405 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There's a risk of heavy rainfall and localized flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-030815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
405 AM EDT Wed Jul 2 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There's a risk of heavy rainfall and localized flash flooding this
afternoon and evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-030815-
Northern Outer Banks-
405 AM EDT Wed Jul 2 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There's a risk of heavy rainfall and localized flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-030815-
Hatteras Island-
405 AM EDT Wed Jul 2 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There's a risk of heavy rainfall and localized flash flooding this
afternoon and evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 12:04 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
104 PM EDT Wed Jul 2 2025

NCZ198-199-021730-
Coastal Onslow NC-Inland Onslow NC-
104 PM EDT Wed Jul 2 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ONSLOW COUNTY THROUGH 130
PM EDT...

At 104 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Catherine Lake to 6 miles northwest of
Folkstone. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Kellum, Midway Park, Verona, Catherine
Lake, Dixon, Richlands South, and Haws Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3470 7767 3485 7754 3492 7728 3459 7736
      3453 7760
TIME...MOT...LOC 1704Z 244DEG 23KT 3475 7751 3459 7759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, Jul 2, 12:32 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
132 PM EDT Wed Jul 2 2025

NCZ092-194-195-198-199-021800-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
Southern Craven NC-
132 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...NORTHEASTERN ONSLOW AND WESTERN CARTERET COUNTIES
THROUGH 200 PM EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kellum, or near Pumpkin Center, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Maysville, Kellum,
Belgrade, Kuhns, Catfish Lake, Deppe, Loco VFD, and Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3472 7737 3486 7744 3505 7717 3482 7700
TIME...MOT...LOC 1732Z 236DEG 25KT 3483 7731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, Jul 2, 12:37 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
137 PM EDT Wed Jul 2 2025

NCZ090>092-198-021800-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
137 PM EDT Wed Jul 2 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JONES...SOUTHWESTERN
LENOIR...WESTERN CRAVEN...NORTHWESTERN ONSLOW AND SOUTHERN DUPLIN
COUNTIES THROUGH 200 PM EDT...

At 137 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deep Run to Rose Hill. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, Phillips Crossroads, Rose Hill, Beulaville, Deep Run,
Chinquapin, Potters Hill, Pleasant Hill, Wyse Fork, Sarecta,
Greenevers, Pink Hill, Lyman, and Hargetts Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 7757 3522 7745 3514 7731 3480 7777
      3480 7811
TIME...MOT...LOC 1737Z 230DEG 20KT 3508 7769 3482 7803

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Special weather statement, Jul 2, 12:58 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
158 PM EDT Wed Jul 2 2025

NCZ091-092-193-021830-
Jones NC-Lenoir NC-Northern Craven NC-
158 PM EDT Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES...SOUTHERN
LENOIR...WEST CENTRAL CRAVEN...NORTHWESTERN ONSLOW AND NORTHEASTERN
DUPLIN COUNTIES THROUGH 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or 14 miles south of Kinston, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, Phillips Crossroads, Deep Run, Pleasant Hill, Wyse Fork,
Pink Hill, Dover, Hargetts Crossroads, and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 7746 3509 7726 3498 7758 3498 7764
      3497 7768 3506 7775 3510 7775
TIME...MOT...LOC 1758Z 236DEG 27KT 3508 7762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ
Local storm report, Jul 2, 1:45 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
245 PM EDT Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Marine Tstm Wind 1 S Colington           36.00N 75.70W
07/02/2025  M39 MPH          Dare               NC   Mesonet

            Gust of 34 kt reported at Colington Island
            from private weather station.

&&

RJ

The radar

The Norfolk radar (KAKQ), 166 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dare

When
July 2, 2:30 PM EST to 3:30 PM EST
Where
Dare County, 3.02 mi E of Kill Devil Hills to 1.74 mi SSE of Kill Devil Hills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.996, -75.616

NC DOT reported flooding and hazardous travel along NC 12 near Conch Street.

Flash Flood, Dare

When
July 2, 2:56 PM EST to 3:56 PM EST
Where
Dare County, 1.54 mi NNE of Duck to 2.07 mi NW of Duck
Cause
Heavy Rain
Reported by
Public
Coordinates
36.192, -75.744

Multiple reports and pictures of flooding along NC 12 through Duck, causing significant impacts to traffic. Side streets flooded or inaccessible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266985, 1266986.